Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 7, NWS Tucson, AZ

July 17, 2019Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 17, 2019, 4:10 PM MST for Santa Cruz County, Arizona. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2019, 4:10 PM MST (23:10 UTC)
Expired
Jul 17, 2019, 4:59 PM MST
In force
49 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 58 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 4:30 PM MSTTSTM WND DMG1 Ssw Nogales, AZCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1 SSW NOGALES. MULTIPLE TREES DOWN NEAR INTERSECTION OF WESTERN AVE AND N BAUTISTA ST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
329 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
2485 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

464 
WUUS55 KTWC 172310
SVRTWC
AZC023-180015-
/O.NEW.KTWC.SV.W.0007.190717T2310Z-190718T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
410 PM MST Wed Jul 17 2019

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  South central Santa Cruz County in southeastern Arizona...

* Until 515 PM MST.

* At 409 PM MST, a severe thunderstorm was located near Nogales, and
  is moving slowly west.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Nogales, Nogales International Airport, Patagonia Lake State Park
  and Kino Springs.

This includes the following highways...
 Interstate 19 between mile markers 1 and 8.
 Route 82 between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Hail and damaging winds and continuous cloud to ground lightning is 
occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3154 11089 3143 11069 3133 11074 3133 11104
      3134 11105
TIME...MOT...LOC 2309Z 130DEG 4KT 3134 11086 

HAIL...0.88IN
WIND...60MPH
 
$$

JRM
2 follow-up statements
686 
WWUS55 KTWC 172327
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
427 PM MST Wed Jul 17 2019

AZC023-180015-
/O.CON.KTWC.SV.W.0007.000000T0000Z-190718T0015Z/
Santa Cruz-
427 PM MST Wed Jul 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST
FOR SOUTH CENTRAL SANTA CRUZ COUNTY...

At 427 PM MST, a severe thunderstorm was located over Nogales, and is
nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Nogales, Nogales International Airport and Kino Springs. 

This includes the following highways...
 Interstate 19 between mile markers 1 and 8.
 Route 82 between mile markers 1 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3144 11097 3142 11079 3133 11080 3133 11104
      3134 11105
TIME...MOT...LOC 2327Z 130DEG 4KT 3138 11092 

HAIL...1.00IN
WIND...60MPH
 
$$

JRM
770 
WWUS55 KTWC 172359
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
459 PM MST Wed Jul 17 2019

AZC023-180009-
/O.CAN.KTWC.SV.W.0007.000000T0000Z-190718T0015Z/
Santa Cruz-
459 PM MST Wed Jul 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SANTA CRUZ
COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and 
heavy rain are still possible with this thunderstorm. A flash flood 
warning remains in effect. 

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tucson.

LAT...LON 3144 11097 3142 11079 3133 11080 3133 11104
      3134 11105
TIME...MOT...LOC 2357Z 130DEG 4KT 3140 11095 

$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:10 PM MST, 2 hours earlier.

Area forecast discussion, Jul 17, 2:10 PM MST, 2 hours before
Area Forecast Discussion
National Weather Service Tucson AZ
210 PM MST Wed Jul 17 2019

.SYNOPSIS...Daytime temperatures will experience a decreasing trend
through the weekend and into next week. A more favorable steering
flow for daily thunderstorms will become established today. This
flow pattern will become even more favorable early next week.

&&

.DISCUSSION...
Satellite imagery continues to show the decaying complex of storms
south of the border in Sonora, Mex. A well developed MCV is making
its way across the Gulf of California. The complex moistened the
lower levels of the atmosphere with widespread dewpoints in the 60s
(and even 70s in spots) across the deserts. 12Z KTUS sounding came
in with PW's around 1.3 inches which is in the 80th percentile
(approx) along with decent mixing just above the surface.

Latest hi-res deterministic and probabilistic guidance (HRRR, HREF,
NBM, and UA WRFs) still indicative of a busy afternoon with
initiation in the usual mountain spots south and east of Tucson.
Good ensemble agreement showing the bulk of the activity across
Cochise, Graham, and Greenlee Counties after 21Z, but outflow driven
convection can't be entirely ruled out either in/around Tucson in
the afternoon and early evening hours. There isn't spectacular
steering flow in place today (5-10 kts), which will result in nearly
stationary storms throughout the rest of the afternoon. Locally
heavy rain/gusty winds/lightning are the primary threats.

Steering flow is poised to become more favorable into the weekend
and early next week, allowing for greater storm organization and
rates of motion. Per the GFS and ECMWF 500 hPa height anomaly
forecasts, the monsoonal ridge is expected to be in its prime
location by late in the weekend/early next week, transporting much
more impressive moisture values into Arizona. We can reasonably say
that the monsoon flow and moisture pattern is here to stay.

With dewpoints on the rise, temperatures will be less hot. KTUS has
yet to reach the 100 degree mark today, a stark difference from the
110 degree day achieved yesterday. As the monsoonal pattern
continues settling into its most favorable position, coupled with
higher atmospheric moisture content, temperatures can be expected to
top off between the upper 90s and low 100s.

&&

.AVIATION...Valid through 19/00Z.
Scattered to numerous SHRA/TSRA are expected to develop initially
across the higher terrain south and east of TUS, then spreading into
valley locations during the later afternoon into evening. The
greatest SHRA/TSRA coverage will be along the International border
including KOLS/KDUG with lower confidence of impacts for KTUS.
Surface winds generally southeasterly 10-15 kts with gusts to 20 kts
in the afternoon before diminishing in the evening by 18/07Z. Gusty
and erratic outflow winds are expected with SHRA/TSRA. Otherwise,
generally SCT-OVC clouds mainly 7-10k ft AGL through the forecast
period. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...More abundant moisture will result in greater
shower and thunderstorm coverage with the potential for locally
heavy rain, especially from Tucson south and eastward. Any storms
that develop will have the potential to produce locally heavy
rainfall, as they are also slow movers. Thereafter, a fairly typical
monsoon pattern with enhanced moisture will continue into next week
with isolated to scattered mainly afternoon and evening showers and
thunderstorms. Expect brief strong, gusty and erratic winds near
thunderstorms. Otherwise, 20-foot winds will be mainly under 15 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 17, 12:56 PM MST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1256 PM MST Wed Jul 17 2019

AZZ503-507-513-172045-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
1256 PM MST Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND
SOUTHEASTERN SANTA CRUZ COUNTIES UNTIL 145 PM MST...

At 1255 PM MST, Doppler radar was tracking a strong thunderstorm near
Parker Canyon Lake, or 10 miles southwest of Sierra Vista. This storm
was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sierra Vista, Hereford, Parker Canyon Lake, Fort Huachuca, Coronado
National Memorial and Ramsey Canyon Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3145 11055 3157 11040 3139 11016 3133 11021
      3133 11049
TIME...MOT...LOC 1955Z 220DEG 0KT 3141 11036

Powell
Special weather statement, Jul 17, 1:36 PM MST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Tucson AZ
136 PM MST Wed Jul 17 2019

AZZ507-513-172100-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
136 PM MST Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA...WEST CENTRAL
COCHISE AND NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 200 PM MST...

At 134 PM MST, Doppler radar was tracking a strong thunderstorm near
Whetstone, or 16 miles northwest of Sierra Vista. This storm was
nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Whetstone, Elgin. and portions of SR 82 between Whetstone and
Elgin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3178 11052 3180 11039 3167 11031 3165 11054
TIME...MOT...LOC 2034Z 350DEG 3KT 3175 11045

JRM
Special weather statement, Jul 17, 2:00 PM MST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Tucson AZ
200 PM MST Wed Jul 17 2019

AZZ507-508-513-172130-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
200 PM MST Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
230 PM MST...

At 159 PM MST, Doppler radar was tracking a strong thunderstorm over
Bisbee. This storm was nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bisbee and Naco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3149 11009 3158 10984 3139 10979 3133 10991
      3133 10995
TIME...MOT...LOC 2059Z 151DEG 1KT 3143 10989

JRM
Special weather statement, Jul 17, 3:56 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Tucson AZ
356 PM MST Wed Jul 17 2019

AZZ503-513-172345-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
356 PM MST Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SANTA CRUZ COUNTY
UNTIL 445 PM MST...

At 354 PM MST, Doppler radar was tracking a strong thunderstorm over
Nogales International Airport, or 7 miles northeast of Nogales.
Another strong storm was just east of Kino Springs. These storm are
slowly moving toward the west and southwest.

Half inch hail and winds in excess of 45 mph will be possible with
these storms.

Locations impacted include...
Nogales, Nogales International Airport, Patagonia Lake State Park and
Kino Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3141 11100 3153 11085 3143 11071 3133 11073
      3133 11096
TIME...MOT...LOC 2254Z 037DEG 2KT 3144 11084

JRM

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:19 PM MSTSpecial Weather StatementTWCSanta Cruz41 min
Jul 17, 12:56 PM MSTSpecial Weather StatementTWCSanta Cruz49 min
Jul 17, 1:36 PM MSTSpecial Weather StatementTWCSanta Cruz24 min
Jul 17, 2:00 PM MSTSpecial Weather StatementTWCCochise30 min
Jul 17, 2:16 PM MSTAreal Flood AdvisoryTWCCochise119 min
Jul 17, 3:56 PM MSTSpecial Weather StatementTWCSanta Cruz49 min
Jul 17, 3:58 PM MSTAreal Flood AdvisoryTWCSanta Cruz4 hr
Jul 17, 4:12 PM MSTFlash Flood WarningTWCSanta Cruz3 hr
Jul 17, 4:22 PM MSTSpecial Weather StatementTWCCochise38 min
Jul 17, 4:47 PM MSTSpecial Weather StatementTWC28 min
Jul 17, 4:53 PM MSTSpecial Weather StatementTWCCochise37 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.